Sharing is caring!

By Diane Lee, Public Information Officer, Garrett County Health Department

The Garrett County Health Department today issued its second overdose alert in 8 days after being notified of a continued increase in overdoses related to opiates in and around Garrett County.

Fentanyl is roughly 100 times more potent than heroin. It is being mixed with other drugs including heroin, cocaine, and methamphetamine to increase their potency, which also increases lethality and the likelihood of an overdose.

Signs of an opioid overdose may include constricted pinpoint pupils, a limp body in a person who does not wake up or respond to touch, low, shallow breathing, slow or faint heartbeat, and choking, gurgling or vomiting.

If witnessing an overdose, it is important to call 911, and that the individual gets immediate medical care. If a person on the scene has access to naloxone (an opioid antidote) they should administer it immediately. Maryland’s Good Samaritan Law protects a person from arrest for drug and alcohol charges if they call for help for someone else who has overdosed.

The Garrett County Health Department continues to offer naloxone (Narcan) despite the current COVID-19 restrictions. As with any other service at the health department at this time, an appointment is required to pick up naloxone.

The next Overdose Response Training is scheduled for Tuesday, August 11, at 5:30 in the Health Department Conference Room. Masks are required as well as social distancing measures.

To schedule an appointment to pick up naloxone, register for an upcoming class, or get information on other Overdose Response services, call the Overdose Response Program Coordinator at 301-334-7724. If you or a loved one has an addiction and are in need of treatment or just need to talk, please contact the Garrett County Center for Behavioral Health at 301-334-7670.

×